MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURER GMBH BLUNT TIP SCREW, 4X50MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

ZIMMER SWITZERLAND MANUFACTURER GMBH BLUNT TIP SCREW, 4X50MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 47-2486-050-40
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 09/26/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Concomitant medical products: item#: 47-2496-260-08; lot#:3054421 ;item name: proximal humerus, right, long, 8.5x260mm.Report source-foreign- belgium.Investigation of this incident is currently ongoing.Once the investigation is completed, a supplemental medwatch 3500a will be submitted.Multiple mdr reports were filed for this event, please see associated report: 0009613350 - 2022 - 00558.
 
Event or Problem Description
It was reported that the patient underwent revision surgery due to migration of the screw.
 
Event or Problem Description
No further event information available at the time of this report.
 
Additional Manufacturer Narrative
(b)(4).This follow-up report is being submitted to relay additional information.The three blunt tip screws were returned for investigation.The other products involved in the reported event were not returned, namely the nail, the nail cap, the cortical bone screw and the humerus ball nose guidewire.The three blunt tip screws were visually inspected and on all of them it is possible to see that the threaded parts are flattened.However, no significant difference can be found between the migrated screw (blunt tip screw, 4x50mm) and the non-migrated screws (blunt tip screw, 4x46mm).The heads of the blunt tip screws appear inconspicuous.Review of the device history records identified no deviations or anomalies during manufacturing.Devices are used for treatment.Two undated radiographs showing frontal views of the proximal right humerus were received and assessed by a radiologist.The right image displays an acute mildly displaced spiral fracture of the proximal humerus diaphysis; therefore, it is assumed that this is the first acquired postoperative image after the implantation.Here, the three threaded screws appear appropriately positioned.The left image displays the healed proximal humerus diaphysis; therefore, it is assumed that this image was acquired at a later time point from the image on the right.On this image the most inferior screw appears backed out and demonstrates spacing between the screw head and the lateral cortex of the humerus.Bone quality is normal, without periprosthetic radiolucency.Based on the investigation, the event can be confirmed.It can be assumed that there are multiple factors contributing to the migration of the screws, related to either patient condition, behavior or implantation procedure.If and to what extent any of these aspects may have influenced the migration of the screw remains unknown.An additional deeper investigation was performed which identified the design limitation of the corelock mechanism of the affixus nail as a potential contributing factor.As part of the deeper investigation, a scientific literature search was conducted and a systematic review of the outcome of intramedullary nailing for acute proximal humerus fracture showed that screw migration and perforation into the joint is the second most common complication following secondary loss of reduction.In addition, scientific literature of competitor and predicate devices were assessed.This review has shown that the affixus natural nail proximal humeral system performs better and/or in equal range in comparison with legally marketed similar devices.In conclusion, as the cause may be multifactorial an exact root cause could not be identified for the migration of the screw.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
BLUNT TIP SCREW, 4X50MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
Manufacturer (Section G)
ZIMMER SWITZERLAND MANUFACTURER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key15665247
Report Number0009613350-2022-00559
Device Sequence Number17927618
Product Code HSB
UDI-Device Identifier00889024505490
UDI-Public(01)00889024505490(17)260228(10)3068966
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K200814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date02/28/2026
Device Model Number47-2486-050-40
Device Catalogue Number47-2486-050-40
Device Lot Number3068966
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/26/2022
Supplement Date Received by Manufacturer02/21/2023
Initial Report FDA Received Date10/25/2022
Supplement Report FDA Received Date03/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexPrefer Not To Disclose